Saturday, July 13, 2024

Spotting the signs of hypoglycaemia

ONE in 15 people in the UK have diabetes, so it’s important to know how to spot when someone is suffering hypoglycaemia (also known as hypo) and what to do.

As part of Hypoglycaemia Awareness Week (11 to 17 September), Rosemond Kyere-Diabour, one of our community diabetes nurse specialist practitioners in west Essex, has put together this overview on identifying a hypo and what to do.

What is hypoglycaemia?

A hypo is when your blood glucose level (also called blood sugar) is too low, usually below 4mmol/l.

It can happen when the balance of diabetes medication you take (especially insulin and some oral diabetes tablets), the food you eat, and the physical activity you do is not right.

Not everyone with diabetes will have hypos.

Mild hypoglycaemia is when the person is aware of the hypo and able to self-manage.

Severe hypoglycaemia is when they are unable to self-manage. They may be fully awake/alert or unconscious.

Causes of hypoglycaemia

Some of the situations that may induce hypoglycaemia are:

·       Missing or delaying a meal or snack

·       Not having enough carbohydrate

·       Doing a lot of exercise without having extra carbohydrate or without reducing your insulin dose (if you take insulin)

·       Taking more insulin (or certain diabetes medication) than you needed

·       Drinking alcohol.

Sign and symptoms

People may experience different symptoms, but the most common are:

·       Feeling shaky

·       Sweating

·       Being hungry

·       Lips feeling tingly

·       Tiredness

·       Palpitations and a fast pulse

·       Going pale

·       Having a headache

·       Feeling tearful

·       Lack of concentration

·       Being anxious or irritable

·       Feeling disorientated.

Treatment

Treat the hypo immediately. You can do this by eating or drinking 15 to 20g of a fast-acting carbohydrate.

Test your blood sugar after 10 to 15 minutes to check if it is back above 4mmol/l. If it is still less than four, repeat with another fast-acting carbohydrate and retest after ten minutes.

Some fast-acting carbohydrates for people for low blood sugar include:

·       Five glucose or dextrose tablets

·       Four Jelly Babies

·       A small glass of a sugary (non-diet) drink (150-200ml)

·       A small carton of pure fruit juice

·       Two tubes of a glucose gel such as Glucogel or Rapilose Gel

·       Glucose juice such as Lift Juice Glucose Shots

Tea with milk, chocolate, and biscuits should not be used as first line treatment for hypo, because the fat content delays the release of carbohydrate.

Test blood sugar levels again after ten to 15 minutes. If it is still below 4mmol/l, have some more fast-acting carbohydrate and re-test after ten minutes.

You may need to take long acting carbohydrate to maintain your blood glucose within target to avoid another episode of hypoglycaemia.

If someone is suffering a severe hypo and it is not safe for them to swallow, place them into the recovery position and give them a Glucagon injection, if available. Call 999 if no Glucagon injection is available and/or they have not recovered after ten minutes.

Do not give Glucagon to someone with an alcohol-induced severe hypo because it will not be effective.

If you think you might be having hypos at night, do a blood test before you go to sleep and during the night. If the blood tests suggest you are having hypos, you may need to review your insulin dose. 

Read more about hypoglycaemia and how to treat it on the Diabetes UK website at https://www.diabetes.org.uk/guide-to-diabetes/complications/hypos

For more information on diabetes

You can read more about the common symptoms and treatments for diabetes in this article https://eput.nhs.uk/news-events/posts/diabetes-week/

We run a number of services in parts of Essex to help people who have been diagnosed with diabetes and support them to manage their condition. This includes advice and education programmes. 

If you live in mid and south Essex, visit the Community Diabetes Service page on our website for more information.

If you live in west Essex, visit the West Essex Community Specialist Diabetes Service pages.

LEAVE A REPLY

Please enter your comment!
Please enter your name here

Latest

More articles